Nebraska, 2016Blizzard and Winter Storm in Nebraska, February 1 to 2, 2016
February 1 to 2, 2016 · NWS LBF · 17 events in 17 counties and zones
A strong winter storm moved across the region on February 1st and 2nd and produced heavy snowfall amounts of 8 to 15 inches across portions of western and north central Nebraska. Strong northerly winds of 30 to 40 mph with occasional gusts to 50 mph caused considerable blowing and drifting snow with blizzard or near blizzard conditions.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong winter storm moved across the region on February 1st and 2nd and produced heavy snowfall amounts of 8 to 15 inches across portions of western and north central Nebraska. Strong northerly winds of 30 to 40 mph with occasional gusts to 50 mph caused considerable blowing and drifting snow with blizzard or near blizzard conditions. Interstate 80 and many other roads were closed on February 2nd and did not reopen until February 3rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Feb 1, 5:25 AM CST, 35 minutes earlier.
Area forecast discussion, Feb 1, 5:25 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
525 AM CST MON FEB 1 2016
.SYNOPSIS...
ISSUED AT 342 AM CST MON FEB 1 2016
WATER VAPOR IMAGERY INDICATED A DEVELOPING VORTEX IN THE SOUTHWEST
U.S. JUST WEST OF THE FOUR CORNERS AREA. THERE WAS ALSO A SURFACE
LOW IN THAT AREA. RADAR AND INFRA-RED SATELLITE IMAGERY SHOWED
WIDESPREAD PRECIPITATION ACROSS NORTHEAST COLORADO AND ALONG THE
KANSAS-NEBRASKA STATE LINE.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 342 AM CST MON FEB 1 2016
IN THE 285-300K LAYER...ISENTROPIC UPGLIDE DEVELOPS AS EARLY AS 12Z
TODAY IN THE NEBRASKA PANHANDLE AND THE EXTREME SOUTHWEST. THE
FORCING THEN SPREADS TO THE SANDHILLS AND NORTH CENTRAL NEBRASKA BY
EARLY AFTERNOON. ALTHOUGH THE AVAILABLE MOISTURE IS NOT REAL HIGH...
THE DURATION OF THE FORCING WILL FAVOR MODERATE TO HEAVY
PRECIPITATION THIS AFTERNOON AND TONIGHT. THIS IS FAVORABLE FOR
SNOWFALL TOTALS OF 5 TO 9 INCHES TODAY AND TONIGHT ALONE AND
CONTINUING BEYOND EARLY TUESDAY MORNING. EAST TO NORTHEAST WIND WILL
INCREASE TO 15 TO 25 MPH THIS AFTERNOON AND 20 TO 30 MPH BY LATE
THIS EVENING...THUS PRESENTING THE ADDITIONAL PROBLEM OF BLOWING AND
DRIFTING SNOW. THE HEAVIEST SNOW IS LIKELY EAST AND SOUTH OF A LINE
FROM BURWELL...THROUGH BROKEN BOW AND NORTH PLATTE...TO OGALLALA.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 342 AM CST MON FEB 1 2016
12Z TUESDAY AND BEYOND. THE GFS/EURO AND ENSEMBLES CONTINUE TO
DISPLAY GOOD AGREEMENT IN THE MEDIUM RANGE WITH THE PROGRESSION OF
THE INTENSE MID-LATITUDE CYCLONE. THE H7 LOW AND DEFORMATION WILL
RAPIDLY ADVANCE NORTHEAST FROM SOUTH CENTRAL NEBRASKA TOWARD LAKE
SUPERIOR ON TUESDAY. SUBSIDENCE ON THE BACKSIDE OF THE LOW WILL
COMBINE WITH INCREASINGLY FRONTOLYTIC MIDLEVEL FGEN TO PRESENT A
SHARP WEST TO EAST CUTOFF IN SNOW. THE CONSENSUS OF THE MEDIUM
RANGE MODELS INDICATE SNOW WILL RAPIDLY TAPER OFF...WITH MOST
LOCATIONS OUTSIDE OF OUR FAR NORTHEASTERN ZONES SNOW FREE BY 00Z
WEDNESDAY. ACCUMULATIONS DURING THE DAYLIGHT HOURS TUESDAY WILL
REMAIN LIGHT /LESS THAN AN INCH/ FOR MOST LOCATIONS OUTSIDE OF OUR
FAR EAST. HOWEVER ADDITIONAL SNOW AMOUNTS ALONG AND EAST OF A
ARNOLD TO ONEILL LINE COULD AMOUNT TO AS MUCH AS AN ADDITIONAL 2-5
INCHES. CONFIDENCE IN THESE AMOUNTS ACROSS OUR NORTHEASTERN
NEBRASKA ZONES IS LOWER THAN ONE WOULD HOPE AT THIS JUNCTURE AS
POTENTIAL CONVECTION SOUTH OF THE REGION COULD RE-FOCUS THE MOISTURE
TRANSPORT AND BEST FGEN FORCING EAST OF THE CWA.
WILL NEED TO MONITOR WIND SPEEDS TUESDAY...ESPECIALLY ALONG AND EAST
OF HIGHWAY 83. 500M WINDS ARE SHOWN TO INCREASE TO NEAR
50KTS...GUSTS TO 35 MPH ARE EXPECTED. BLOWING SNOW WILL BE A
CONCERN...HOWEVER WITH THE SNOW INTENSITY TAPERING OFF...REDUCTIONS
IN VISIBILITY WILL IMPROVE THROUGH THE DAY.
HEADLINES...THE MODELS CONTINUE TO TREND NORTHWARD WITH THE STORM
TRACK AND AXIS OF HEAVY SNOW. THERE WILL BE A STARK RANGE IN SNOW
TOTALS FROM NORTHWEST TO SOUTHEAST ACROSS THE CWA...AND POSSIBLY
ACROSS A SINGLE COUNTY. THE MODELS ARE SHOWING GOOD AGREEMENT IN
TOTAL QPF...WHICH INDICATES SNOW TOTALS RANGING FROM 1-2" ACROSS OUR
NORTH...TO AS MUCH AS 10-13" OVER THE SOUTH/SOUTHEAST. MUCH OF THE
SANDHILLS IS FORECAST TO BE IN THE 2-5 INCH RANGE. A WINTER WEATHER
ADVISORY WAS ISSUED FOR NW NEBRASKA...THE SANDHILLS AND MUCH OF
NORTH CENTRAL NEBRASKA. WHEELER AND GARFIELD COUNTIES WERE
INCLUDED IN THE WINTER STORM WARNING AS WINDS AND SNOW ACCUMULATIONS
INCREASED SIGNIFICANTLY WITH THE NORTHWARD TREND. ALL OTHER
HEADLINES ARE VALID WITH NO CHANGE NECESSARY.
THE SYSTEM LIFTS NORTHEAST OF THE GREAT LAKES ON WEDNESDAY WITH
TRANSITORY RIDGING BUILDING ACROSS THE INTERMOUNTAIN WEST. THE
RIDGE DOES BREAKDOWN BY WEEKS END AS A SW TROUGH DIGS OVER THE
CENTRAL ROCKIES AND EVENTUALLY DROPS SOUTH INTO TEXAS. THIS
PATTERN FAVORS SEASONAL CONDITIONS...WITH NO REAL THREAT OF
ARCTIC AIR OR FOR THAT MATTER WIDESPREAD QPF.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 525 AM CST MON FEB 1 2016
SNOW IN SOUTHWEST NEBRASKA WILL CONTINUE SPREADING ACROSS THE AREA
TODAY. THE SNOW IS EXPECTED TO REACH MHN-LBF AROUND 18Z AND TIF-BBW
AROUND 00Z. IT WILL THEN SPREAD TO ONL BY 06Z. AS THE SNOW MAKES ITS
WAY ACROSS CENTRAL AND WESTERN NEBRASKA...HEAVY SNOW IS LIKELY TO
RESTRICT VISIBILITY OCCASIONALLY TO 1SM OR LESS WITH A POSSIBILITY
OF 1/4SM OR LOWER. ALSO...THE CEILING WILL DECREASE TO 1000 FEET AGL
OR LOWER AS SNOW MOVES IN AND INCREASES IN INTENSITY.
FROM LATE MORNING ON...EAST TO NORTHEAST WIND WILL INCREASE UNTIL IT
BECOME 060-090 AT 12-18G25-30KT WHICH WILL ALSO CAUSE ADDITIONAL
RESTRICTION TO VISIBILITY AND SIGNIFICANT BUILDUP OF SNOW IN DRIFTS
ON AREA RUNWAYS.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 PM CST /5 PM MST/ TUESDAY FOR
NEZ056>058-069>071.
WINTER STORM WARNING FROM NOON TODAY TO 6 PM CST TUESDAY FOR
NEZ028-029-038-059.
WINTER WEATHER ADVISORY FROM NOON CST /11 AM MST/ TODAY TO 6 PM
CST /5 PM MST/ TUESDAY FOR NEZ004-005-008>010-022>027-035>037-
094.
&&
SYNOPSIS...SPRINGER
SHORT TERM...SPRINGER
LONG TERM...JACOBS
AVIATION...SPRINGER
Hazardous weather outlook, Feb 1, 4:34 AM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
434 AM CST MON FEB 1 2016
NEZ004>010-022>029-035>038-056>059-069>071-094-021045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
434 AM CST MON FEB 1 2016 /334 AM MST MON FEB 1 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TODAY AND TONIGHT.
A STRONG WINTER STORM DEVELOPING IN THE SOUTHWEST STATES WILL MOVE
ACROSS THE CENTRAL PLAINS TODAY AND TONIGHT. AS IT DOES...HEAVY
SNOW IS LIKELY IN CENTRAL AND SOUTHWEST NEBRASKA WHERE SIX TO
TWELVE INCHES CAN BE EXPECTED. THE HEAVIER SNOWFALL OF NINE TO
TWELVE INCHES CAN BE EXPECTED ALONG AND SOUTH OF INTERSTATE
HIGHWAY 80. FOR THE SANDHILLS AND THE EASTER PANHANDLE SNOWFALL
TOTALS OF 3 TO 6 INCHES ARE LIKELY. WIND WILL INCREASE TO 20 TO 30
MPH AND CAUSE BLOWING AND DRIFTING TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ADDITIONAL SNOW ACCUMULATIONS OF TWO TO FIVE INCHES ARE LIKELY IN
CENTRAL AND NORTH CENTRAL NEBRASKA TUESDAY. FOR THE SANDHILLS AND
SOUTHWEST NEBRASKA...THE ADDITIONAL ACCUMULATIONS WILL BE AN INCH
OR LESS. BLOWING AND DRIFTING SNOW IS EXPECTED TO CONTINUE
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)
SPRINGER
Winter Storm, Hayes
- When
- February 1, 6:00 AM CST to February 2, 5:00 PM CST
- Where
- Hayes forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.525, -101.062 (the zone’s center; the record gives no point)
A cooperative observer near Hayes Center reported 12 inches of snowfall. As northerly winds increased to 30 to 40 mph during the overnight and morning hours on February 2nd, near blizzard conditions were reported with 3 to 4 foot drifts.
Winter Storm, McPherson
- When
- February 1, 6:00 AM CST to February 2, 5:00 PM CST
- Where
- McPherson forecast zone
- Reported by
- Public
- Coordinates
- 41.568, -101.060 (the zone’s center; the record gives no point)
General public reported 10 inches of snowfall. As northerly winds increased to 30 to 40 mph during the overnight and morning hours on February 2nd, low visibility with 3 to 4 foot drifts occurred.
Winter Storm, Logan
- When
- February 1, 6:00 AM CST to February 2, 5:00 PM CST
- Where
- Logan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.567, -100.483 (the zone’s center; the record gives no point)
Cooperative observer and general public snowfall reports ranged from 9 to 13 inches. As northerly winds increased to 30 to 40 mph during the overnight and morning hours on February 2nd, low visibility with 3 to 4 foot drifts occurred.
Winter Storm, Lincoln
- When
- February 1, 6:00 AM CST to February 2, 5:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.048, -100.745 (the zone’s center; the record gives no point)
The official NWS observation reported 11.4 inches of snowfall. Public reports of 10 to 12 inches were common across Lincoln County. As northerly winds increased to 30 to 40 mph during the overnight and morning hours on February 2nd, low visibility with 3 to 4 foot drifts occurred. Interstate 80 and Highway 30 were closed on February 2nd and did not reopen until February 3rd.
Winter Storm, Deuel
- When
- February 1, 6:00 AM MST to February 2, 5:00 PM MST
- Where
- Deuel forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.112, -102.334 (the zone’s center; the record gives no point)
A cooperative observer and public reported 10 to 12 inches of snowfall. As northerly winds increased to 30 to 40 mph during the overnight and morning hours on February 2nd, low visibility and 3 to 4 foot drifts occurred.
Winter Storm, Keith
- When
- February 1, 6:00 AM MST to February 2, 5:00 PM MST
- Where
- Keith forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.199, -101.661 (the zone’s center; the record gives no point)
A cooperative observer and public reported 10 to 12 inches of snowfall. As northerly winds increased to 30 to 40 mph during the overnight and morning hours on February 2nd, low visibility and 3 to 4 foot drifts occurred.
Winter Storm, Perkins
- When
- February 1, 6:00 AM MST to February 2, 5:00 PM MST
- Where
- Perkins forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.851, -101.650 (the zone’s center; the record gives no point)
A cooperative observer and public reported 11 to 13 inches of snowfall. As northerly winds increased to 30 to 40 mph during the overnight and morning hours on February 2nd, low visibility and 3 to 4 foot drifts occurred.
Winter Storm, Chase
- When
- February 1, 6:00 AM MST to February 2, 5:00 PM MST
- Where
- Chase forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.524, -101.698 (the zone’s center; the record gives no point)
A cooperative observer and public reported 12 to 13 inches of snowfall. As northerly winds increased to 30 to 40 mph during the overnight and morning hours on February 2nd, low visibility and 3 to 4 foot drifts occurred.
Winter Storm, Garden
- When
- February 1, 6:00 AM MST to February 2, 5:00 PM MST
- Where
- Garden forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.619, -102.335 (the zone’s center; the record gives no point)
Cooperative observers in Lisco and 10 miles northeast of Oshkosh reported 9 inches of snowfall. As northerly winds increased to 30 to 40 mph during the overnight and morning hours on February 2nd, low visibility with 3 to 4 foot drifts occured.
Winter Storm, Arthur
- When
- February 1, 6:00 AM MST to February 2, 5:00 PM MST
- Where
- Arthur forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.569, -101.696 (the zone’s center; the record gives no point)
Cooperative observers in Arthur reported 11 inches of snowfall. As northerly winds increased to 30 to 40 mph during the overnight and morning hours on February 2nd, low visibility with 3 to 4 foot drifts occurred.
Blizzard, Frontier
- When
- February 1, 12:00 PM CST to February 2, 6:00 PM CST
- Where
- Frontier forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.530, -100.394 (the zone’s center; the record gives no point)
A cooperative observer near Eustis reported 11 inches of snowfall with public reports as high as 15 inches reported. Northeast winds of 30 to 45 mph during the early morning hours on February 2nd became north and gusted to 50 mph at times. This caused blizzard conditions with visibilities frequently a quarter mile or less and snow drifts from 3 to 5 feet.
Blizzard, Custer
- When
- February 1, 12:00 PM CST to February 2, 6:00 PM CST
- Where
- Custer forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.394, -99.726 (the zone’s center; the record gives no point)
A cooperative observer located 8 miles west southwest of Callaway reported 15 inches of snowfall with public reports from 10 to 15 inches. Northerly winds of 30 to 40 mph with occasional gusts up to 50 mph during the morning into the afternoon hours on February 2nd, caused blizzard conditions. Visibilities were frequently a quarter mile or less and snow drifts ranged from 3 to 5 feet.
Blizzard, Wheeler
- When
- February 1, 12:00 PM CST to February 2, 11:00 PM CST
- Where
- Wheeler forecast zone
- Reported by
- Public
- Coordinates
- 41.915, -98.528 (the zone’s center; the record gives no point)
General public reported snowfall amounts around 12 inches across Wheeler County. Northerly winds of 30 to 40 mph with occasional gusts up to 50 mph during the morning into the afternoon hours on February 2nd, caused blizzard conditions. Visibilities were frequently a quarter mile or less and snow drifts ranged from 3 to 5 feet.
Winter Storm, Garfield
- When
- February 1, 6:00 PM CST to February 2, 11:00 PM CST
- Where
- Garfield forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.914, -98.991 (the zone’s center; the record gives no point)
A cooperative observer located 8 miles west of Ericson reported 12 inches of snowfall. Public reported 11 inches in Burwell. As northerly winds increased to 30 to 40 mph with gusts to near 50 mph during the morning and afternoon hours on February 2nd, low visibility of a quarter mile at times with 3 to 4 foot drifts occurred.
Winter Storm, Holt
- When
- February 1, 6:00 PM CST to February 2, 11:00 PM CST
- Where
- Holt forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.456, -98.784 (the zone’s center; the record gives no point)
A cooperative observer located in O'Neill reported 9 inches of snowfall. Public reported 10 to 12 inches in the southern parts of Holt County. As northerly winds increased to 30 to 40 mph during the morning and afternoon hours on February 2nd, low visibility with 3 to 4 foot drifts occurred.
Winter Storm, Blaine
- When
- February 1, 6:00 PM CST to February 2, 11:00 PM CST
- Where
- Blaine forecast zone
- Reported by
- Public
- Coordinates
- 41.913, -99.977 (the zone’s center; the record gives no point)
General public reported 6 to 9 inches of snowfall across Blaine County. As northerly winds increased to 30 to 40 mph during the morning and afternoon hours on February 2nd, low visibility with 2 to 3 foot drifts occurred.
Winter Storm, Loup
- When
- February 1, 6:00 PM CST to February 2, 11:00 PM CST
- Where
- Loup forecast zone
- Reported by
- Public
- Coordinates
- 41.914, -99.454 (the zone’s center; the record gives no point)
General public reported 6 to 9 inches of snowfall across Loup County. As northerly winds increased to 30 to 40 mph during the morning and afternoon hours on February 2nd, low visibility with 2 to 3 foot drifts occurred.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, February 1, 20162 deaths · 3 injured · $8,000 · 1 event
- Winter Weather in Montana, February 1, 20162 deaths · 1 event
- Winter Storm in Wyoming, February 1 to 2, 201676 events
- Winter Storm and High Wind in Arizona, February 1, 2016$40,000 · 56 kt wind · 7 events
- Winter Storm in Colorado, February 1 to 7, 201625 events
- Blizzard and Winter Storm in Nebraska, February 1 to 3, 201623 events
- Winter Storm and Heavy Snow in Colorado, February 1 to 3, 201620 events
- Heavy Snow and High Wind in New Mexico, February 1, 201662 kt wind · 17 events
- Winter Storm in Colorado, February 1 to 2, 201617 events
- Winter Storm in Nebraska, February 1 to 2, 201615 events
- Heavy Snow and High Wind in Arizona, February 1 to 2, 201655 kt wind · 13 events
- Drought in California, February 1 to 29, 201611 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610390, 610393, 610394, 610395, 610386, 610387, 610388, 610389, 610391, 610392, 610400, 610401, 610402, 610396, 610397, 610398, 610399.